Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 3:45 AM CDT for 4 counties in Iowa. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 3:45 AM CDT (08:45 UTC)
- Expired
- Jun 5, 2020, 4:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:00 AM CDT | TSTM WND DMG | Jefferson, IA | REPORT OF TREES AND POWER LINES DOWN IN JEFFERSON. |
| Jun 5, 4:10 AM CDT | TSTM WND GST 60 | Bagley, IA | 60+ MPH WINDS REPORTED IN BAGLEY. |
| Jun 5, 4:20 AM CDT | TSTM WND DMG | Bouton, IA | BOUTON FD REPORTED LARGE TREE BRANCHES DOWN IN TOWN. TIME ESTIMATED BY RADAR. |
| Jun 5, 4:20 AM CDT | TSTM WND GST 70 | Bayard, IA | BAYARD FIRE DEPT REPORTS 70+ MPH WIND GUSTS AND DOWN TREE LIMBS. |
| Jun 5, 4:25 AM CDT | TSTM WND GST 60 | 2 Wsw Minburn, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
998
WUUS53 KDMX 050845
SVRDMX
IAC015-049-073-077-050930-
/O.NEW.KDMX.SV.W.0060.200605T0845Z-200605T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
345 AM CDT Fri Jun 5 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Greene County in west central Iowa...
Eastern Guthrie County in west central Iowa...
Southwestern Boone County in central Iowa...
Northwestern Dallas County in central Iowa...
* Until 430 AM CDT.
* At 345 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Ogden to 6 miles northeast of
Coon Rapids, moving southeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Boone, Perry, Jefferson, Madrid, Ogden, Panora, Woodward, Lake
Panorama, Boone Speedway, Grand Junction, Bayard, Minburn, Bagley,
Rippey, Yale, Jamaica, Linden, Boxholm, Dawson and Bouton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 9463 4218 9411 4194 9370 4191 9370
4186 9380 4186 9382 4185 9382 4158 9440
4189 9463
TIME...MOT...LOC 0845Z 314DEG 26KT 4213 9415 4194 9459
HAIL...<.75IN
WIND...70MPH
$$
Donavon2 follow-up statements
383
WWUS53 KDMX 050905
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
405 AM CDT Fri Jun 5 2020
IAC015-049-073-077-050930-
/O.CON.KDMX.SV.W.0060.000000T0000Z-200605T0930Z/
Greene IA-Guthrie IA-Boone IA-Dallas IA-
405 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHERN GREENE...EASTERN GUTHRIE...SOUTHWESTERN BOONE AND
NORTHWESTERN DALLAS COUNTIES...
At 404 AM CDT, severe thunderstorms were located along a line
extending from near Ogden to near Lake Panorama, moving southeast at
35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported trees and powerlines down
in Jefferson with this storm.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Boone, Perry, Jefferson, Madrid, Ogden, Panora, Woodward, Lake
Panorama, Boone Speedway, Grand Junction, Bayard, Minburn, Bagley,
Rippey, Yale, Jamaica, Linden, Boxholm, Dawson and Bouton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 9463 4218 9411 4194 9370 4191 9370
4186 9380 4186 9382 4185 9382 4158 9440
4189 9463
TIME...MOT...LOC 0904Z 311DEG 31KT 4201 9396 4182 9440
HAIL...<.75IN
WIND...70MPH
$$
Donavon066
WWUS53 KDMX 050928
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
428 AM CDT Fri Jun 5 2020
IAC015-049-073-077-050937-
/O.EXP.KDMX.SV.W.0060.000000T0000Z-200605T0930Z/
Greene IA-Guthrie IA-Boone IA-Dallas IA-
428 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE...EASTERN
GUTHRIE...SOUTHWESTERN BOONE AND NORTHWESTERN DALLAS COUNTIES WILL
EXPIRE AT 430 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Boone, Dallas and Guthrie counties.
LAT...LON 4197 9463 4218 9411 4194 9370 4191 9370
4186 9380 4186 9382 4185 9382 4158 9440
4189 9463
TIME...MOT...LOC 0927Z 314DEG 26KT 4190 9380 4171 9424
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 12 minutes earlier.
Area forecast discussion, Jun 5, 3:33 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 333 AM CDT Fri Jun 5 2020 .DISCUSSION.../Today through Thursday/ Issued at 318 AM CDT Fri Jun 5 2020 Storms developed yesterday afternoon along an instability axis across northern Iowa, aided later by a shortwave and a surface low and frontal boundary shifting into the state. Large hail and damaging wind along with heavy rain occurred with these storms into the early morning hours of Friday. The main shortwave across the north will shift into the Great Lakes today as an upper level ridge rebuilds across the west. Later this afternoon, all the models are consistent with dropping another shortwave across southern/eastern Nebraska then across southern Iowa and northern Missouri. Coincident with this, the cold front that made its way across Iowa will stall over northern Missouri. The interaction of the wave with the frontal boundary will bring a renewed chance for thunderstorms mainly to Missouri but southeast Iowa will likely see at least some isolated convection that may produce large hail and damaging wind, mainly this evening. This wave will exit the area by Saturday morning. For the weekend, a large upper level ridge of high pressure builds in bringing sunny skies, warm temperatures and little chance for precipitation. By late Monday, the remains of Cristobal will swing up from the Gulf into the Southern Plains. This will break down the upper ridge and shove it to the east allowing a deep trough over the Rockies to nose into the Plains, all while Cristobal moves into the Upper Midwest and Northern Great Lakes. This will bring a prolonged period of showers and thunderstorms to Iowa from late Monday night through Wednesday as well as cooler temperatures. By Thursday upper level ridging begins to build back into the region bringing warmer temps back along with a dryer period. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1044 PM CDT Thu Jun 4 2020 Scattered thunderstorms have managed to sustain themselves along and north of the highway 20 corridor, impacting KFOD, and KALO mainly. Storms in this area will continue and any that pass over TAF sites will be capable of large hail and strong/damaging wind. Overnight, more widespread thunderstorms will push across the state with a widespread threat for large hail and damaging wind. VFR conditions are mainly expected but in storms, MVFR cigs/vsbys will be possible, along with strong wind. Storms pass east in the morning with VFR conditions for the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 251 AM CDT Fri Jun 5 2020 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-060800- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a slight chance for non-severe storms far southwest late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for non-severe thunderstorms far north Saturday night and Sunday morning. Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. IAZ050-061-062-073>075-083>086-094>097-060800- Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a marginal risk for a few severe storms again this afternoon and evening far southeast. Isolated large hail and damaging wind would be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. FAB
In the hours before
Local storm report, Jun 4, 10:52 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 3 NNE PIONEER 42.69N 94.37W
06/04/2020 HUMBOLDT IA PUBLIC
ROOF BLOWN OFF CATTLE SHED. REPORT VIA
SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 5, 12:22 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
06/05/2020 M60 MPH EMMET IA ASOS
KEST ESTHERVILLE ASOS.
&&Local storm report, Jun 5, 12:26 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
06/05/2020 M64 MPH EMMET IA ASOS
KEST ESTHERVILLE ASOS.
&&Local storm report, Jun 5, 2:49 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM HAIL HUMBOLDT 42.73N 94.22W
06/05/2020 E1.50 INCH HUMBOLDT IA TRAINED SPOTTER
SMALL LIMBS ALSO DOWN.
&&Local storm report, Jun 5, 3:04 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL DAKOTA CITY 42.72N 94.20W
06/05/2020 E1.25 INCH HUMBOLDT IA BROADCAST MEDIA
REPORT FROM WHO-TV WEATHER.
&&Local storm report, Jun 5, 3:37 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 5 SSW DOWS 42.59N 93.53W
06/05/2020 M58 MPH WRIGHT IA MESONET
WILLIAMS RWIS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 30 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 4:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Dallas, Jasper, Madison, Marion, Polk and 1 more | 45 min |
| Jun 5, 5:07 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 38 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 50 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.